Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 96, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Aug 29, 2021, 11:24 PM EDT. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2021, 11:24 PM EDT (03:24 UTC)
- Expired
- Aug 30, 2021, 12:32 AM EDT
- In force
- 68 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Buffalo radar (KBUF), 26 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
154
WHUS51 KBUF 300324
SMWBUF
LEZ020-040-041-061-LOZ030-300445-
/O.NEW.KBUF.MA.W.0096.210830T0324Z-210830T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1124 PM EDT Sun Aug 29 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Erie from Dunkirk to Buffalo...
The Upper and Lower Niagara River and Buffalo Harbor...
* Until 1245 AM EDT.
* At 1122 PM EDT, a strong thunderstorm was located 25 nm northwest
of Van Buren Point, or 27 nm northwest of Dunkirk, moving east at
35 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Grand Island,
Wanakah, Woodlawn Beach, Erie Basin Marina, Sturgeon Point,
Dunkirk, Athol Springs, Bayview and Sunset Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4281 7898 4283 7893 4292 7890 4296 7893
4299 7902 4306 7900 4308 7907 4307 7885
4301 7884 4298 7888 4289 7885 4285 7880
4278 7880 4270 7891 4266 7901 4263 7902
4259 7907 4253 7912 4245 7933 4249 7981
TIME...MOT...LOC 0322Z 278DEG 35KT 4274 7986
HAIL...0.00IN
WIND...40KTS
$$
Mitchell2 follow-up statements
761
FZUS71 KBUF 300413
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
1213 AM EDT Mon Aug 30 2021
LOZ030-300420-
/O.CAN.KBUF.MA.W.0096.000000T0000Z-210830T0445Z/
1213 AM EDT Mon Aug 30 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
The Lower Niagara River...
The thunderstorm has moved out of the warned area and no longer
poses a significant threat to boaters.
LAT...LON 4247 7960 4248 7960 4263 7945 4283 7893
4292 7890 4296 7893 4299 7902 4307 7901
4308 7907 4307 7885 4301 7884 4298 7888
4289 7885 4285 7880 4277 7881 4270 7891
4266 7901 4263 7902 4253 7912 4245 7933
TIME...MOT...LOC 0410Z 289DEG 25KT 4256 7918
$$
LEZ020-040-041-061-300445-
/O.CON.KBUF.MA.W.0096.000000T0000Z-210830T0445Z/
1213 AM EDT Mon Aug 30 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT...
For the following areas...
Lake Erie from Dunkirk to Buffalo...
The Upper Niagara River and Buffalo Harbor...
At 1210 AM EDT, a strong thunderstorm was located over Sunset Bay, or
8 nm northeast of Dunkirk, moving east at 25 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Grand Island,
Wanakah, Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Dunkirk,
Athol Springs, Bayview and Sunset Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4247 7960 4248 7960 4263 7945 4283 7893
4292 7890 4296 7893 4299 7902 4307 7901
4308 7907 4307 7885 4301 7884 4298 7888
4289 7885 4285 7880 4277 7881 4270 7891
4266 7901 4263 7902 4253 7912 4245 7933
TIME...MOT...LOC 0410Z 289DEG 25KT 4256 7918
HAIL...0.00IN
WIND...40KTS
$$
Mitchell801
FZUS71 KBUF 300432
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
1232 AM EDT Mon Aug 30 2021
LEZ020-040-041-061-300441-
/O.CAN.KBUF.MA.W.0096.000000T0000Z-210830T0445Z/
1232 AM EDT Mon Aug 30 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Lake Erie from Dunkirk to Buffalo...
The Upper Niagara River and Buffalo Harbor...
The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.
LAT...LON 4247 7960 4248 7960 4263 7945 4283 7893
4292 7890 4296 7893 4299 7902 4307 7901
4308 7907 4307 7885 4301 7884 4298 7888
4289 7885 4285 7880 4277 7881 4270 7891
4266 7901 4263 7902 4253 7912 4245 7933
TIME...MOT...LOC 0430Z 278DEG 35KT 4253 7890
$$
MitchellWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 29, 7:30 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 29, 7:30 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 730 PM EDT Sun Aug 29 2021 .SYNOPSIS... Muggy and very warm early tonight with scattered showers and thunderstorms ahead of a cold front. Storms end from west to east by early Monday with a drier and less humid airmass spreading into the region. Seasonable temperatures and dry for the vast majority of the region through the rest of the work week. && .NEAR TERM /THROUGH MONDAY/... Convection has diminished for now. A surface low crossing central Quebec tonight will push a cold front towards our region late tonight. Ahead of this cold front, showers and thunderstorms currently across lower Michigan and southern Ontario will reach much of the region overnight. The 0-6 km bulk wind shear vectors continue to remain weak within this near zonal flow aloft. The primary threat for storms will be heavy rainfall. Monday, showers and storms will diminish from west to east through the morning hours as the front exits the region. A cooler and progressively drier airmass will then filter in across the region for the rest of the day. Highs anticipated in the upper 70s to low 80s with less humidity. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... A cold front will push south of the area Monday night, ushering in a cooler and less humid air mass. Nighttime temperatures will drop into the upper 50s to lower 60s. Zonal westerly flow on Tuesday, with mainly rain-free conditions. The only exception is across the Western Southern Tier where an afternoon shower or thunderstorm can't be ruled out due to the closer proximity to the stalled front. Winds will shift to the northeast Tuesday night as strong surface high pressure builds across Ontario province. After this, the remnants of Ida will track across the mid-Atlantic states around Wednesday. Model guidance continues to show strong high pressure to our north will keep the tropical remnants to the south of the forecast area, but there will be a very sharp gradient with significant rainfall possible just south of the NY/PA state line. There's little doubt that most of the area will remain rain- free, with a small chance the Western Southern Tier will get clipped by some rain Wednesday. Otherwise, there will be a cool northeasterly flow due to the pressure gradient between the strong high pressure system and the remnant low passing to our south and east. High temperatures will only range from the upper 60s to lower 70s on Wednesday. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... An upper level trough across New England on Thursday will slide east with a ridge building across the lower Great Lakes through Friday. Meanwhile, surface high pressure will drift east across the area which will provide a continuation of dry weather. It will be cooler, but generally comfortable, with highs ranging from the upper 60s to mid 70s Thursday and Friday. Over the weekend, a shortwave will dig across Ontario province with a series of weak frontal boundaries potentially crossing the region. There's some model disagreement if there will be a warm frontal passage ahead of a cold front or just a cold front. Either way, Saturday should be mainly rain-free with just a small chance for showers Saturday night and Sunday. It will be slightly warmer, with highs in the 70s over the weekend. There's some potential it could be 5 degrees warmer (or cooler) than forecast depending on the progression of the warm front. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Convection will wane this evening, then another round of storms will be likely just ahead of a cold front overnight. Again, brief reductions will be possible with any storms. Patches of fog and low stratus are possible across the hills of SW NYS (KJHW) overnight. Monday, showers and storms will clear area terminals from west to east by mid morning with VFR conditions resuming areawide. Outlook... Monday...VFR to MVFR with showers and thunderstorms likely. Monday night through Thursday...mainly VFR. Patchy valley fog possible across the Southern Tier each morning. && .MARINE... Tonight, winds will increase ahead of a cold front. The southwest wind flow tonight will keep most of the higher waves towards the Canadian waters and though winds will potentially reach advisory levels, the higher waves will generally remain just offshore, save for the very far eastern shoreline of Lake Ontario. Winds remain elevated on Lake Ontario Monday while becoming westerly. This will likely produce a narrow window of small craft conditions on the eastern end of the lake. However, on lake Erie winds will diminish while becoming westerly and likely won't meet small craft conditions. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/Thomas/TMA NEAR TERM...AR/Thomas/TMA SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...AR/Thomas/TMA MARINE...AR/Thomas/TMA
Hazardous weather outlook, Aug 29, 5:06 AM EDT, 18 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 506 AM EDT Sun Aug 29 2021 NYZ001>005-010-011-013-014-300915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario- 506 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon through tonight. A few storms will contain torrential downpours which may lead to isolated flooding. The heat index will rise into the low to mid 90s for several hours this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-300915- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 506 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon through tonight. A few storms will contain torrential downpours which may lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-300915- Oswego-Jefferson-Lewis- 506 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon through tonight. A few storms will contain torrential downpours which may lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 506 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Aug 29, 5:29 PM EDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
529 PM EDT Sun Aug 29 2021
NYZ013-014-292200-
Ontario NY-Livingston NY-
529 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of south central
Ontario County through 600 PM EDT...
At 526 PM EDT, Doppler radar was tracking a strong thunderstorm over
Naples, or 15 miles east of Dansville, moving east at 5 mph.
HAZARD...Heavy rainfall and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Naples, Rushville and Hunt Hollow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4264 7753 4279 7720 4276 7719 4276 7726
4272 7734 4267 7736 4267 7737 4258 7737
4258 7749
TIME...MOT...LOC 2126Z 249DEG 6KT 4259 7739
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 11:41 PM EDT | Special Weather Statement | BUF | Erie | 64 min |
| Aug 30, 12:59 AM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua | 61 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.